Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 11, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 14, 2016, 11:54 AM MDT for Moffat County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2016, 11:54 AM MDT (17:54 UTC)
- Expired
- Sep 14, 2016, 12:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Moffat County, CO
The radar
The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2052 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 11:51 AM MDT, 3 minutes earlier.
Area forecast discussion, Sep 14, 11:51 AM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1151 AM MDT WED SEP 14 2016 .SHORT TERM...(Tonight through Thursday night) Issued at 335 AM MDT Wed Sep 14 2016 Satellite imagery tells a lot of the story this morning. A nice fountain of uplift derived from divergence aloft and the nose and left exit region of a 90 kt 300 mb jet stream maxima all show up nicely on wv and ir satellite over northeast Utah. Moderate thunderstorms will continue over that area until about 15z when it all lifts to the north after barely affecting extreme northeast Moffat county in Colorado. A SW to NE swath of eastern Utah and northwest and central CO will be beneath a dry slot for much of the day, though surface heating should help produce isolated to scattered showers and thunderstorms mainly over the mountains. The cloud shield associated with the southern jetstream is pushing off to the east faster than the NAM and GFS expected, with the HRRR having what seems to be the better solution. It calls for isolated to scattered thunderstorms, mainly over the central and southwest CO mountains this afternoon and evening. As the upper trough passes over the northern Rockies tonight through Thursday night, some precipitations skirts the northern CO border, but the rest of the area should be dry with clearing skies. .LONG TERM...(Friday through Wednesday) Issued at 335 AM MDT Wed Sep 14 2016 Friday through the weekend should dry with a weak closed low developing over the SW U.S. and west to northwest flow aloft over the forecast area. Residual moisture and surface heating should help isolated storms to form over the mountains of the Continental Divide. The southwest trough will gradual move over the area Monday and Tuesday, while another similar trough develops over the SW U.S. Wednesday. The forecast area should be dry Tue and Wed. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1145 AM MDT Wed Sep 14 2016 A storm system passing to the north will promote another round of showers and thunderstorms across the forecast area into the evening hours. The primary impact from these thunderstorms will be gusty outflow, frequent lightning and locally heavy rain. Otherwise VFR conditions are expected to prevail over the next 24 hours. Although afternoon showers and thunderstorms are expected once again tomorrow the atmosphere is expected to begin to dry out on thursday. && .GJT Watches/Warnings/Advisories... CO...None. UT...None. && SHORT TERM...CC LONG TERM...CC AVIATION...Larry
Hazardous weather outlook, Sep 14, 3:35 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 335 AM MDT WED SEP 14 2016 COZ001>014-017>023-UTZ022>025-027>029-150945- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 335 AM MDT WED SEP 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS...A FEW WITH WIND GUSTS TO 45 MPH AND SMALL HAIL...WILL AFFECT NORTHEAST UTAH AND EXTREME NORTHWEST COLORADO EARLY THIS MORNING. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REST OF THE AREA FROM LATE MORNING THROUGH EARLY THIS EVENING. STORMS WILL DECREASE OVERNIGHT. THE MAIN HAZARD FROM THESE STORMS WILL BE GUSTY OUTFLOW WINDS AND LIGHTNING WITH LOCAL GUSTS TO 45 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRIER AND COOLER AIR WILL MOVE INTO THE REGION FROM THE NORTHWEST THURSDAY AND INTO THE WEEKEND AFTER THE PASSAGE OF A LOW PRESSURE TROUGH AND ASSOCIATED COLD FRONT THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 14, 11:36 AM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1136 AM MDT WED SEP 14 2016 COZ001-002-141815- CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO- 1136 AM MDT WED SEP 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOFFAT COUNTY UNTIL 1215 PM MDT... AT 1135 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 29 MILES NORTHEAST OF RANGELY...OR 51 MILES WEST OF CRAIG...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND WIND GUSTS OF 55 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH BRIEF BUT HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... SUNBEAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER INSIDE A VEHICLE. && LAT...LON 4034 10853 4047 10868 4094 10808 4074 10784 TIME...MOT...LOC 1735Z 228DEG 39KT 4046 10853 JOE
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 11:36 AM MDT | Special Weather Statement | GJT | Moffat | 39 min |
| Sep 14, 1:10 PM MDT | Special Weather Statement | GJT | Dolores | 50 min |
| Sep 14, 1:21 PM MDT | Severe Thunderstorm Warning | GJT | Dolores, Montezuma, San Miguel | 24 min |
| Sep 14, 1:42 PM MDT | Severe Thunderstorm Warning | GJT | Dolores, Montezuma, Ouray, San Juan, San Miguel | 20 min |
| Sep 14, 3:25 PM MDT | Special Weather Statement | GJT | Moffat | 50 min |
| Sep 13, 6:13 PM MDT | Special Weather Statement | GJT | Uintah | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.